Was just diagnosed with bi-polar. Questions on medicine

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

kymmys20
New Member


Date Joined Mar 2008
Total Posts : 4
   Posted 3/4/2008 11:13 AM (GMT -7)   
Hi~
I'm 30 years old and was just diagnosed with bi-polar. I always knew there was something inside me but finally went and talked to someone.. Anyway - he gave me 5 mg of Abilify..
So far i don't know - it's been 3 days..
There are some side effects..
Very hard to wake up and when i do i'm off balance like i have a hangover - this morning and still have an upset stomach - i feel like i'm going to throw up.
And it's taking me until about noon to really feel "like myself"
 
Should i give this more time or are these side effects something that is telling me "hey - this stuff isn't working"
Thanks for any help.
Kim

serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 3/4/2008 1:41 PM (GMT -7)   
Hi Kim,

Welcome to HealingWell. I hope we can help answer your questions. Welcome to the wonderful world of bipolar. :-)

I'm no doctor, but I'd say definitely give it more time if you can take it. For one thing, the side effects you describe are probably temporary -- they'll go away in a week or so. Another thing is they sound pretty common. Many of the psych meds will probably make you feel a little dizzy and nauseous at first. It's going to take a few weeks for the Abilify to really kick in and start working on the bipolar, so you have no way to know if it's gonna work for you or not yet, that's why I say hang on. If it gets to the point where you can't stand the symptoms or it's been a week or two and they aren't improving, then I would definitely talk to your doc. But otherwise try and tough it out a little longer -- at least a week.

Here's the link to the drugs.com entry for Abilify. If you page down, you'll see the side effects list. Dizziness and mild stomach upset are there.

www.drugs.com/abilify.html

serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II

Post Edited (serafena) : 3/4/2008 1:51:35 PM (GMT-7)


Green Lantern
Regular Member


Date Joined Apr 2006
Total Posts : 105
   Posted 3/4/2008 5:15 PM (GMT -7)   
I would give it some time.  I am on 30mg of abilify and it has worked when nothing else did (and I tried everything).  The side effect I hade was an overall stiffness that made me walk like Frankenstein.  My movements were very slow.  There is a medicine called Cognetin that relieved this side effect and now everything is fine.  Good luck.

Bipolar I, Mixed States, Rapid Cycling


loving frustrated wife
Veteran Member


Date Joined Jun 2007
Total Posts : 865
   Posted 3/4/2008 6:10 PM (GMT -7)   
I am the mom, and wife to BP's. I don't know if this will help, but if you take the medication at night, try and start it earlier in the evening. That way, perhaps instead of by noon, you will start feeling more like yourself at 9 or 10. Just a thought. Hang in there...it is worth it when it all comes together and works. LFW

kymmys20
New Member


Date Joined Mar 2008
Total Posts : 4
   Posted 3/5/2008 7:16 AM (GMT -7)   

Thanks~

Every day seems to be a little better...yesterday was the worst with the stomach upset but i hadn't really eaten the night before and then yesterday i didn't eat anything until about 3pm.

I take it at like 9 or 10pm now  - maybe start taking it with dinner...around 6 or 7 that way i sleep through the side effects.

I feel pretty good today but i ate dinner and i have breakfast - took a nice hot shower (which always helps)

Thanks - i'll post back in a week or so.


Green Lantern
Regular Member


Date Joined Apr 2006
Total Posts : 105
   Posted 3/5/2008 9:45 AM (GMT -7)   
That's a good point.  I have to take Seroquel and I try to take it by 7:00 pm or I feel very tired the next day.

Bipolar I, Mixed States, Rapid Cycling


serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 3/5/2008 10:45 AM (GMT -7)   
Please do let us know how it goes, Kim. Glad to hear you're feeling a little better.
Serafena
Co-Moderator, Bipolar Forum
Bipolar II


stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 3/5/2008 5:19 PM (GMT -7)   
Hello, this is Kitt and welcome to HealingWell.  I have friends who are bipolar. As bipolar is a chemical imbalance meds are pretty much essential to its treatment. It is usually suggested that medication combined with therapy of some sort is the best option to manage bipolar.
One of my  friends has a tendecny to stop the meds when she is feeling better and of course she crashes.  So please work with your Pdoc on your meds and once you get past the initial side effects I wish you a peaceful and happy life.
Keep on osting here, this is a great site with wonderful members.
Kitt
 
Kitt, Moderator: Anxiety ~ Panic  ~ Crohn's
*~* http://www.healingwell.com/donate *~*
It is health that is real wealth and not pieces of gold and silver.~Mahatma Gandhi~
 


Carolsclan
Regular Member


Date Joined Feb 2008
Total Posts : 38
   Posted 3/6/2008 12:33 PM (GMT -7)   
 
I have almost become stabilised on tegretol .... but in the beginning it was awful ... I felt and sounded drunk and disorientated.
 
It is normal , make sure tho that you take your meds after a meal and with a full glass of water... and also at the same time every morning and evening ,12 hours apart. these were tips a friend gave me and it helped a helluva lot when my pdoc increases my dose .
 
And I agree with Serafina the initail side effects do go way after a week or so , and then you wont know who you are ... great fun actually finding the real you. yeah
Owner of parrots, dogs, cats
 
"I got rid of the kids cos the animals were allergic"


kymmys20
New Member


Date Joined Mar 2008
Total Posts : 4
   Posted 3/7/2008 3:47 PM (GMT -7)   
Feeling much better - not been a week and no more side effects. I'm getting up earlier (i hate getting up and the kids are always late)
I hope this dose does it and i don't flip around all the time finding the "right" one - how do you know when you're on the "right" one
What will i feel like?? I feel good now - happier kind of ..

Carolsclan
Regular Member


Date Joined Feb 2008
Total Posts : 38
   Posted 3/7/2008 8:07 PM (GMT -7)   
 
When I first started I was on 100 mg of Tegretol , the pdoc the following week raised it 200mg .... then a about 10 days later I started feeling a bit unhinged .... realising that it could be part of getting used to meds I left it for another 5 days .... I still felt unhinged ... my pdoc then raised my dose to 400mg.... now im feeling stable ....
 
It takes a while to get the right dose , you may or may not feel the same way you are now in afew days .... but as always if you are unsure see your Pdoc.
 
Im feeling a bit as if im not coping at the moment , but I have also just lost a grandbaby , so I need to let the initail shock wear off and then see ..otherwise its back to the pdoc again.
 
Keep a diary of your mood swings ... and exactly how you feel.
 
What type ar you bTW ???
 
Once you can handlle life and its challenges rationally for a longer period then you are on the right track.
 
Hang in thre , its not easy , but not impossible.
 
And this forum is the best place to be for support
 
*hugs*
 
 
 
Owner of parrots, dogs, cats
 
"I got rid of the kids cos the animals were allergic"


kymmys20
New Member


Date Joined Mar 2008
Total Posts : 4
   Posted 3/12/2008 7:49 AM (GMT -7)   

Thanks for all the help.

I am on 5mg of Abilify

I was feeling ok then back to the dizzies...but not bad...Last Friday was great - got up early was in a good mood....

Now i can't get up to save my life - my kids are late to school..

I will definitely keep a journal of all this for when i go back to the doc.

Kim


serafena
Veteran Member


Date Joined May 2007
Total Posts : 3715
   Posted 3/12/2008 11:07 AM (GMT -7)   
Kim -- Carolsclan will tell you that sometimes things will be good for a while and then you need an adjustment. Definitely keep the journal and let your doc know so he/she can adjust accordingly, because the abilify sounds like it did the trick there for a few days, but the dosage wasn't quite right because you backpedaled. Carolsclan had a thread almost exactly the same last month or in January -- I can't remember exactly when. Hang in there.

serafena
Serafena
Co-Moderator, Bipolar Forum
Bipolar II

New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, December 08, 2016 7:31 AM (GMT -7)
There are a total of 2,734,624 posts in 301,227 threads.
View Active Threads


Who's Online
This forum has 151346 registered members. Please welcome our newest member, heelm007.
306 Guest(s), 14 Registered Member(s) are currently online.  Details
JayMot, Psilociraptor, Butterflake, JNF, Paul's Brother, Tickled6, pmm73, blksteeda, Ed Ski, Traveler, pitmom, Momtogigiandquinn, Snarf, iPoop


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer